Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 237, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Oct 9, 2009, 3:29 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2009, 3:29 PM CDT (20:29 UTC)
- Expired
- Oct 9, 2009, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:20 PM CDT, 9 minutes earlier.
Area forecast discussion, Oct 9, 3:20 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT FRI OCT 9 2009
.DISCUSSION...
BUSY WEATHER IS IN PROGRESS AS A LINE OF THUNDERSTORMS APPROACHES
FROM THE WEST. MORE DISCRETE STORM AHEAD OF THIS LINE WERE SHOWING
MORE STRUCTURE AND ROTATION...WITH ACTIVE CONVECTIVE WARNINGS FOR
PARTS OF THE TENNESSEE VALLEY.
BIG PICTURE WISE...A DEEP TROUGH CONTINUED TO DIG ACROSS THE CENTRAL
PORTION OF THE LOWER-48...AS STRONG UPPER HIGH PRESSURE OVER FLORIDA
GRADUALLY SUBSIDES AND MOVES OUT TO SEA. THE FIRST FRONT AND LINE OF
SHOWERS/STORMS EXTENDED FROM NASHVILLE TO NE MISSISSIPPI...WITH A
SECOND BOUNDARY NOTED FROM NW PENNSYLVANIA TO CENTRAL ARKANSAS. THE
MAIN AREA OF CONVECTION SHOULD MOVE ACROSS THE COUNTY WARNING AREA
FROM NW-SE THROUGH THE COURSE OF THIS EVENING. WITH PRECIP WATER
AMOUNTS IN THE 1.7 TO 2.1 INCHES OR SO...LOCALLY HEAVY RAIN RATES OF
1-2 INCHES PER HOUR ARE EXPECTED. THIS WILL RESULT IN FLASH FLOODING
ACROSS THE AREA. GIVEN THE RISK OF MODERATE/HEAVY RAINFALL HAVE
EXTENDED THE WATCH UNTIL 1 AM CDT FOR THE AREA.
SHOWERS WITH LESS THUNDER WILL CONTINUE ON SATURDAY AS THE FRONT
PUSHES FURTHER SOUTH. HAVE TRENDED RAIN CHANCES DOWN DURING THE
AFTERNOON...WITH DRY WEATHER FOR SATURDAY EVENING. SUNDAY LOOKS TO
BE THE ONLY TRULY DRY DAYS THIS WEEKEND. SLIGHTLY COOLER THAN
AVERAGE TEMPS ARE EXPECTED...WITH HIGHS IN THE LOWER 70S.
RAIN AGAIN WILL RETURN...AS MOISTURE FROM THE STALLED OUT FRONT
SOUTH OF THE AREA CREEPS BACK TO THE NORTH. MODEL OUTPUT...
ESPECIALLY FROM THE ECMWF SUGGESTS AN UNSETTLED WEEK FOR THE AREA.
GIVEN THE VARIOUS UPPER LEVEL SYSTEMS TRAVERSING THE AREA AND A
LINGERING FRONTAL BOUNDARY...HAVE KEPT SOME RAIN CHANCES GOING FOR
ALL OF NEXT WEEK.
&&
.AVIATION... /ISSUED 18Z/
LINE OF SHRA WITH A FEW EMBEDDED TSRA CONTINUES TO WORK ITS WAY
ACROSS WRN TN/NRN MS. SWLY GRADIENT WIND IS ALREADY GUSTING OVER 25
KT AND SFC WINDS COULD RUN SLIGHTLY HIGHER IN AND NEAR THE
APPROACHING LINE. CEILINGS SHOULD ALSO HOVER NEAR MVFR LEVELS
THROUGH THE AFTERNOON HRS BEFORE LOWERING BELOW 3K FT AFTER 01Z SAT.
SOME LIGHT TO MOD RESIDUAL RAINFALL IS ALSO XPCTED THROUGH THE
EVENING AND OVERNIGHT HRS HELPING TO SOLIDIFY MVFR CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 58 67 51 72 57 / 100 90 10 10 30
SHOALS 57 65 51 71 55 / 100 70 10 10 30
VINEMONT 57 68 52 70 57 / 100 90 10 10 30
FAYETTEVILLE 56 64 50 71 56 / 100 70 10 10 30
ALBERTVILLE 59 68 52 71 58 / 100 90 10 10 30
FORT PAYNE 60 69 53 72 57 / 100 90 10 10 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM THIS EVENING TO 1 AM CDT SATURDAY FOR
THE FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE...
MADISON...MORGAN.
TN...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...RSB
AVIATION...09Hazardous weather outlook, Oct 9, 12:00 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 PM CDT FRI OCT 9 2009 ALZ001>010-016-TNZ076-096-097-101000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1200 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS THIS AFTERNOON. ISOLATED TORNADOES ARE ALSO POSSIBLE. A LINE OF STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL TRACK EASTWARD ACROSS THE CENTRAL TENNESSEE VALLEY THIS AFTERNOON. A FEW ISOLATED SEVERE STORMS MAY ALSO DEVELOP ALONG OR AHEAD OF THIS LINE. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL AROUND 1 TO 3 INCHES PER HOUR WILL INCREASE THE POTENTIAL FOR LOCALIZED FLASH FLOODING. AS SUCH...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE AFTERNOON AND EVENING HOURS. RAINFALL IS EXPECTED TO TAPER OFF DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LIGHT TO MODERATE RAINFALL ALONG WITH AN ISOLATED THUNDERSTORM IS EXPECTED TO BE ONGOING INTO SATURDAY. THE RAINFALL THOUGH IS EXPECTED TO COME TO AN END LATE SATURDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS THEN EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH ACTIVATION MAY BE REQUESTED IF THE THREAT FOR SEVERE WEATHER BECOMES MORE WIDESPREAD. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 9, 2:13 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 213 PM CDT FRI OCT 9 2009 ALZ005-091945- LIMESTONE- 213 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 245 PM CDT... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ATHENS. ELKMONT...LEGGTOWN. HOLLAND GIN. BETHEL...ARDMORE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 9, 2:27 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 227 PM CDT FRI OCT 9 2009 ALZ001-002-092015- COLBERT-LAUDERDALE- 227 PM CDT FRI OCT 9 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES UNTIL 315 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALLSBORO...OR 9 MILES SOUTHEAST OF IUKA... MOVING NORTHEAST AT 40 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MT HESTER. CHEROKEE. BARTON...RED ROCK. PRIDE LANDING. OAKLAND...TUSCUMBIA. FLORENCE...SHEFFIELD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR NORTHWESTERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:12 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 16 hr |
| Oct 9, 1:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 22 min |
| Oct 9, 1:42 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 48 min |
| Oct 9, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 34 min |
| Oct 9, 2:49 PM CDT | Tornado Warning | HUN | Lauderdale | 11 min |
| Oct 9, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 31 min |
| Oct 9, 3:08 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 31 min |
| Oct 9, 3:58 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 47 min |
| Oct 9, 4:19 PM CDT | Tornado Warning | HUN | Lawrence, Morgan | 26 min |
| Oct 9, 4:36 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 39 min |
| Oct 9, 4:43 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 47 min |
| Oct 9, 4:54 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 36 min |
| Oct 9, 5:08 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 52 min |
| Oct 9, 5:12 PM CDT | Tornado Warning | HUN | Cullman | 33 min |
| Oct 9, 5:24 PM CDT | Tornado Warning | HUN | Madison, Marshall, Morgan | 36 min |
| Oct 9, 5:49 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 26 min |
| Oct 9, 6:11 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 24 min |
| Oct 9, 6:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 26 min |
| Oct 9, 3:26 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 49 min |
| Oct 9, 3:44 PM CDT | Tornado Warning | HUN | Lincoln | 31 min |
| Oct 9, 4:12 PM CDT | Tornado Warning | HUN | Franklin, Lincoln, Moore | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.